Some of my dear friends have been asking if I’m okay, noticing that I’ve been quiet on Facebook as well as here.
Okay is a relative term, when dealing with CFS/FMS. But the last couple weeks have been very challenging, as I forgot my own advice:
You may have some of the more rare side effects associated with some of your medications…
I’m recording what has happened here mostly for me, because the short-term memory loss is such that otherwise, it will fade into a vague memory, and I don’t really want to have to go through this again. And it might help some of you who are also living with CFS/FMS, etc.
Two weeks ago I had a cortisone injection into my damaged shoulder. The shot did help my shoulder pain, quite a lot. But there were unforeseen side effects.
Normally, cortisone injections are seen as very safe, because you are not supposed to absorb that much of it systemically.
But my system is precariously balanced, and it doesn’t take much to tip the scales into out of balance. Nothing is normal about my body.
It started with a severe migraine on the 2nd day after the shot that continued for 4 long days. I thought it odd, especially because the worst migraines for me are always in the three or four days before I get my period, and these were like that, except I’d had my period less than two weeks before.
The migraines were explained when I got my period again. Listed as a rare side effect of cortisone injections are “menstrual irregularities.”
The same day, I decided I should take a look at my very sore throat instead of just assuming it was an EBV flare. Good thing I looked! I had a severe case of thrush, caused by yeast, aka candida, all over the roof of my mouth, my tongue, down my throat – little fuzzy white patches everywhere.
Candida is disgusting, that’s just all there is to it. We all have candida in our bodies – that’s quite normal. But under normal circumstances, our bodies keep the level of candida within certain limits, so it’s not really harming us any more than any of the other hundreds of species of fungi & bacteria & viruses that live inside us.
Cortisone, however, lowers the immune system, and my immune functioning is already low.
Candida overgrowth has been an issue for me for years, since I had years of oral & IV antibiotics for Lyme, mycoplasma pnuemonia, etc. The antibiotics knock off the friendly bacteria (probiotics) that normally control the candida. So I’m no stranger to thrush (candida in the mouth & throat) and some of my IBS is related to candida overgrowth in the intestines.
But this turned into candida craziness. It was like an “algae bloom” except this was a “candida bloom.” Every surface of my mouth was covered: gums, inside of cheeks, down my throat as far as I could see, and my tongue was coated very thickly… disgusting.
I started on diflucan, a systemic candida-killer, right away, but it takes a little while to work.
In the meantime, I had to scrape it off with a spoon, and brush it off, repeatedly. It was a constant glue-like slime coating my mouth for several days. When it finally peeled off my tongue, it was so deep and thick that my tongue bled.
Killing the candida is great, but, the very big down side of getting such a large die-off is that they are very toxic to your body, and it makes you feel like crap.
I am still treating it – 2 weeks on diflucan plus swilling & gargling with nystatin for 3 weeks should get it under control. One week down, so one more week of diflucan and two of nystatin to go.
I’m also trying very hard not to “feed the yeast.” What I eat, is what they get to eat, and yeast thrive on sugar, so it’s absolutely no sugar, no juice, and not even simple carbs like potatoes. I’m also trying to shift my ph level enough to make it inhospitable for them by taking loads of vitamin C & cranberry capsules. When I’m done with my medicines for the candida, I think I will try some oregano oil capsules I got at the health food store – supposed to be very good with these things. And I need to take loads of probiotics, of course.
As if the candida wasn’t enough to deal with, my period still hasn’t stopped, and has been extremely heavy with loads of cramps & clots. The doctor gave me some progesterone pills yesterday to take that will hopefully put an end to that – it’s been over a week and only getting heavier each day. I’ve never even taken birth control pills so I have no idea really how this will work out. I’m just ready for it to stop & the cramps to go away.
And that, my friends, is why I’ve been so very quiet.